Hail, Henry
- When
- June 6, 8:52 PM CST
- Where
- Henry County, 2.08 mi SW of Hooppole
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.550, -89.950
A large area of severe storms moved through central Iowa the evening of June 6th, 2018. As this occurred, a small cluster of isolated storms developed in far eastern Iowa, and moved through northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A large area of severe storms moved through central Iowa the evening of June 6th, 2018. As this occurred, a small cluster of isolated storms developed in far eastern Iowa, and moved through northwest Illinois. One of these storms became severe over Henry County Illinois, and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 5:47 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 647 PM CDT Wed Jun 6 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 315 PM CDT Wed Jun 6 2018 A surface boundary is draped across central Iowa from near Spencer to south of Mason City to north of Vinton and Anamosa. SSW winds south of the boundary were advecting higher moisture into the western half of the CWA where dewpoints are currently around 60 F. In central Iowa, dewpoints are in the lower 70s. The high heat and humidity over central Iowa has resulted in a large east to west CAPE gradient between the Quad Cities and Des Moines. This instability will be the fuel for storms later this afternoon and evening, with the strongest activity west of the forecast area. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 315 PM CDT Wed Jun 6 2018 Late This Afternoon and Tonight Scattered thunderstorms expected to initiate over central Iowa during the mid to late afternoon along a southward moving cold front. The mean 850-300mb flow and forward-propagating Corfidi vectors would track storms to the ESE into the western and central forecast area. However, the low-level theta-e/instability gradient and 1000-500mb thickness contours favor more of a southerly progression of the convection through this evening. It still appears the better chance for widespread storms from upscale growth into an MCS is west of the forecast area into central and western Iowa. This is where MLCAPE is very high -- 3000-4000 J/kg. Locally, the Storm Prediction Center has a Slight risk for severe storms over the western third of the CWA with a Marginal risk extending toward the Mississippi River. Most likely timing is 4 to 10 PM from NW to SE, best chances west of the Mississippi River. The strongest storms will be capable of producing damaging winds, large hail, and frequent lightning. Again, this risk is highest over the western forecast area, especially if storms can consolidate into a line or MCS. Recent HRRR runs have trended weaker with the convective organization in the western CWA; will have to continue to assess, as storms have yet to initiate in central Iowa. Thursday Overnight convection may push an outflow boundary or stationary front to the south of the forecast area. For this reason, only have slight chances for showers and storms through the day. Highs in the 80s and dewpoints in the 60s will make it feel muggy. Uttech .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 315 PM CDT Wed Jun 6 2018 Thursday night and Friday...Broad mid-CONUS upper ridge will maintain into the end of the week, with brunt of real thermal dome building up the southwestern plains into the 4-corners region. The local CWA will be under the north to northeastern periphery, with preferred storm cluster/MCS H85 19-23 C thermal track laying out from west-northwest to east-southeast acrs IA into northern IL through at least Saturday. With signs of a ridge-rider vort max/wave pushing acrs the MO RVR Valley into central IA Thu night, along with the main warm front(along with any lingering out-flow or discontinuity boundaries), the stage will be set for the ongoing chances of showers and thunderstorms. A 20-30+ KT THTA-E feeding H85 MB nocturnal jet will also be a support factor. The 12z models vary quite a bit on coverage, such as the 12z ECMWF with a warm air advection wing of convection more acrs the northern half of the CWA, the NAM more south of I-80, and the 12z GFS with activity acrs most of the CWA. Most of the H85 jet progs have a convergent swath along and just south of I80, thus the middle of the road(along and a few counties either side of I80 may see the best chance for storms clusters tomorrow night. But with the uncertainties, like many of the upcoming periods, will have to cover with at least moderate chance POPs acrs much of the area. 30-40 KT bulk shear with lingering 1000-2000 J/KG CAPEs would support some severe storm risk during the evening. PWAT's of 1.5 to 1.8 inches suggest locally heavy rain swaths as well, with some spots getting possibly over an inch and a half by Friday morning. Depending on lingering convective debris and boundaries, warm up and extent of instability build on Friday at question...especially in areas with longer durations of east to southeasterly sfc flow. But with a possible another ridge-riding vort and even marginal recovery, POP chances continue to be needed acrs the area especially by late Friday afternoon and into the night. The Euro suggests the main MCS to push acrs just to the north acrs MN into WI, but don't trust that far of a northerly path and think the more southerly GFS more on target. Saturday and Sunday...With a seasonably strong upper jet punching inland acrs the west coast with digging intermountain trof, the squeeze play will be on with mid conus upper ridge and thermal dome amplification. The CWA will still look to be on the edge of the heat and active strom zone, and POPS will continue and hard to find a dry period. But of course, many dry hours this weekend in between the storm clusters. Some signs of MCS potential right acrs the heart of the CWA Sat night, especially if the convective spawning parameters indicated by the 12z ECMWF have their way. Heavy rain and marginally severe storms will continue to be possible over the weekend. High temperatures will be a challenge with ongoing question of how much nocturnal debris lingers well into the day. Will do a general range of upper 70s northeast, to the upper 80s or near 90 in the south and southwest. Monday through next Wednesday...Another trof traversing the upper Midwest will bring about another focused chance of precip late Monday into Tuesday, before thermal ridge re-adjusts up the MS RVR Valley for a potential real heat up by mid to late next week. But the 12z GFS not as warm and continued with a rather wet pattern through mid next week. Upper jet trends for the extended lean toward the dry/hot Euro, but low confidence with this idea for now. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 641 PM CDT Wed Jun 6 2018 VFR conditions are expected to prevail across the area for the next 24 hours. Thunderstorms will pass to the west of KCID and KBRL through 06 utc this evening. Light winds are forecast through the period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...12 AVIATION...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1208 PM CDT Wed Jun 6 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1208 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening. A weak cool front will bring a chance of thunderstorms into the western sections of the outlook area. Some storms may reach severe levels with the primary threats being damaging winds up to 60 mph, and large hail. Locally heavy rainfall is also possible with any stronger storm. The Storm Prediction Center has a Slight Risk for severe weather this afternoon and evening across areas generally along and west of a line from Manchester Iowa, to Iowa City, and to Washington Iowa. There is a Marginal Risk for severe weather generally along and west of the Mississippi River. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a chance of thunderstorms Thursday across the area. The Storm Prediction Center has a marginal risk of severe storms west of Interstate 380 and highway 218. If severe storms develop the main risks are hail and damaging winds. There is a chance of thunderstorms Friday across the area. The Storm Prediction Center has a marginal risk of severe storms west of a Waterloo, Iowa to Kewanee, Illinois line. If severe storms develop the main risks are hail and damaging winds. Saturday through Tuesday there is a daily chance of thunderstorms. It is too early to determine the risk for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and this evening.
Special Weather Statement
National Weather Service Quad Cities IA/IL
837 PM CDT WED JUN 6 2018
ILC161-IAC139-163-070215-
Rock Island-Scott-Muscatine-
837 PM CDT WED JUN 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROCK ISLAND...SCOTT
AND NORTHEASTERN MUSCATINE COUNTIES UNTIL 915 PM CDT...
At 837 PM CDT, a strong thunderstorm was located near Donahue, or 7
miles northwest of Davenport, moving east at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Durant,
Silvis, Eldridge, Le Claire, Hampton, Walcott, Rapids City,
Princeton, Long Grove, Riverdale, Donahue, McCausland, Carbon Cliff,
Dixon and Stockton.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 279 and 306.
Interstate 80 in Illinois near mile marker 1.
Interstate 74 in Illinois near mile marker 1.
Interstate 280 between mile markers 1 and 5.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 9036 4148 9038 4156 9096 4160 9094
4160 9090 4167 9090 4175 9086 4175 9075
4174 9071 4175 9069 4175 9042 4174 9043
4173 9041 4174 9039 4173 9036 4174 9033
TIME...MOT...LOC 0137Z 270DEG 9KT 4164 9069
ErvinSpecial Weather Statement National Weather Service Quad Cities IA/IL 839 PM CDT WED JUN 6 2018 IAC061-097-105-070230- Jackson-Dubuque-Jones- 839 PM CDT WED JUN 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN JACKSON...SOUTH CENTRAL DUBUQUE AND NORTHEASTERN JONES COUNTIES UNTIL 930 PM CDT... At 838 PM CDT, a strong thunderstorm was located near Cascade, or 18 miles northwest of Maquoketa, moving east at 10 mph. Dime size hail is possible with this storm. Locations impacted include... La Motte, Bernard, Zwingle, Fulton, Hurstville, Canton, Emeline, Otter Creek, South Gary Owen, Garry Owen, Maquoketa Caves State Park, Crab Town, Ironhills, Washington Mills and Temple Hill. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4216 9100 4228 9099 4238 9063 4207 9063 TIME...MOT...LOC 0138Z 270DEG 9KT 4225 9092 Ervin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 WSW DAVENPORT MUNICIP 41.60N 90.62W
06/06/2018 E0.88 INCH SCOTT IA PUBLIC
STATE TROOPER REPORTED DIME TO NICKEL SIZE
HAIL AT MILE MARKER 292 ON I-80. ALSO
REPORTED THAT LIGHTNING STRUCK A TRANSFORMER
AND CAUGHT IT ON FIRE.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
913 PM CDT WED JUN 6 2018
IAC045-097-070245-
Jackson-Clinton-
913 PM CDT WED JUN 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON AND EASTERN
CLINTON COUNTIES UNTIL 945 PM CDT...
At 913 PM CDT, a strong thunderstorm was located near Spragueville,
or 7 miles east of Maquoketa, moving southeast at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Clinton, Camanche, Preston, Delmar, Miles, Charlotte, Andover,
Spragueville, Van Buren, Goose Lake, Bryant, Bulgers Hollow, Teeds
Grove, Elvira, Camp Miss-Elk-Ton and Clinton Municipal Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4203 9015 4201 9014 4200 9014 4196 9016
4194 9016 4178 9029 4202 9066 4217 9053
TIME...MOT...LOC 0213Z 303DEG 23KT 4206 9052
ErvinSpecial Weather Statement
National Weather Service Quad Cities IA/IL
918 PM CDT WED JUN 6 2018
IAC163-070245-
Scott-
918 PM CDT WED JUN 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCOTT COUNTY UNTIL
945 PM CDT...
At 918 PM CDT, a strong thunderstorm was located near McCausland, or
9 miles north of Bettendorf, moving southeast at 20 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Princeton, Cordova, McCausland, Scott County Park, and Princeton
Wildlife
Area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4168 9033 4164 9034 4161 9039 4172 9057
4177 9052 4177 9047 4176 9046 4176 9044
4175 9042 4174 9043 4174 9041 4173 9041
4174 9038 4173 9036 4174 9033 4173 9032
4169 9031
TIME...MOT...LOC 0218Z 308DEG 17KT 4170 9043
ErvinSpecial Weather Statement
National Weather Service Quad Cities IA/IL
919 PM CDT WED JUN 6 2018
ILC073-161-195-070245-
Rock Island-Whiteside-Henry-
919 PM CDT WED JUN 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROCK ISLAND...
SOUTHWESTERN WHITESIDE AND NORTHERN HENRY COUNTIES UNTIL 945 PM
CDT...
At 919 PM CDT, a strong thunderstorm was located over Osborn, or 10
miles northeast of East Moline, moving east at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
East Moline, Geneseo, Colona, Port Byron, Atkinson, Rapids City,
Hooppole, Cleveland, Osborn, Dayton, Carbon Cliff, Hillsdale,
Barstow, Spring Hill, Leon Corners, Shady Beach and Joslin.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 7, and between
mile markers 15 and 29.
Interstate 88 between mile markers 1 and 13.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4134 9001 4150 9040 4158 9036 4159 9034
4161 9034 4167 9031 4160 8988
TIME...MOT...LOC 0219Z 290DEG 19KT 4156 9027
ErvinThe Quad Cities radar (KDVN), 53 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749326.